Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Report on the 2nd International Workshop on Adverse Drug Reactions and Lipodystrophy

Toronto, Canada

Winter 2000

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!

Article: Report on the 2nd International Workshop on Adverse Drug Reactions and Lipodystrophy

While the issue of long-term complications associated with highly active antiretroviral therapy (HAART) seems more confusing than ever, some progress is being made. That progress, however, points to the complexity of these problems. This was the second international meeting focusing on lipodystrophy, or body fat and metabolism changes, in people on anti-HIV therapy. While last year's conference highlighted the association of fat loss, or lipoatrophy, with the syndrome of mitochondrial toxicity and a possible relationship to nucleoside reverse transcriptase inhibitors (NRTIs), this year's meeting added decreased bone mineral density, or osteopenia, to the list of therapy-related problems.

As the list of complications apparently related to anti-HIV therapy increases, so does the complexity of the field and the material presented at this meeting. It is becoming clear that there are probably multiple causes of the above complications. Different individuals are also at significantly different risk based on gender, age, weight, and possibly most important, genetic factors.


The Syndrome Formerly Known as "Lipodystrophy"

The major metabolic complications possibly linked to HAART include:
  • Fat loss from the face, arms, legs, and buttocks (lipoatrophy)

    Advertisement

  • Fat gain in the breasts and inside the belly, or abdomen, around the internal organs

  • Elevations in blood lipid levels (cholesterol and/or triglycerides)

  • Mitochronial toxicity possibly resulting in neuropathy, lactic acidosis, fat deposition in the liver, and fat loss

  • Resistance to insulin and, subsequently, the onset of diabetes

  • Bone death in the hip and/or shoulder joints

  • Decreased bone mineral density (osteopenia)


Mitochondria and Lactic Acid

The mitochondria are the energy-producing units in the cell. When they are not working correctly, the cell switches to energy-producing pathways that don't require the presence of oxygen, which results in excess production of lactic acid. A major challenge is that it is not easy to study mitochondria. A biopsy must be performed and the tissue examined by electron microscopy. A few studies were presented that examined fat tissue from people with fat loss, and the results suggest an association of fat loss and mitochondrial toxicity, but much more work needs to be done. Other studies were presented attempting to look at the various NRTIs in the test tube to measure for mitochondrial toxicity, but no standard doses were used and nothing conclusive can be drawn about the relative potential of each NRTI to cause mitochondrial toxicity.

Routine measurement of lactic acid levels in people on HAART is not currently recommended. This is partly due to the fact that a substantial number of people on HAART have slightly elevated lactic acid levels without any associated clinical problems. Some studies have shown that there may be an association between elevated serum lactic acid levels and elevations in blood lipid levels. To date, though, it has not been shown that increased lactic acid causes increased blood lipid levels.


Switch Studies

William Powderly presented a summary of "switch studies." These studies ask the questions: Is there a benefit to switching from a protease inhibitor (PI) based regimen to a non-PI regimen? And if so, is it safe? The answer to the second question is almost uniformly Yes, it is safe, unless someone has had extensive prior anti-HIV therapy with some drug resistance. However, while it appears that switching the PI to Viramune (nevirapine) will lower blood triglyceride levels, the changes in cholesterol are less impressive. Also, switching to a non-PI-containing regimen also results in increased sensitivity to insulin, a hormone that helps lower blood sugar, which is beneficial.

It is not at all clear that the fat loss or gain is significantly altered when a PI is replaced by a non-nucleoside reverse transcriptase inhibitor (NNRTI). Studies that evaluated fat changes with special x-rays and scans demonstrated little change in body fat. Substitution of Zerit with another NRTI may reverse some of the peripheral fat loss, but longer follow-up is necessary to answer this very important question. Powderly concluded with a recommendation for more long-term, or longitudinal studies, and more randomized trials. The justification for supporting more randomized trials, where half the group would switch and half would stay on their current regimen, is that we do not know the long-term natural history of any of these metabolic complications. Thus, when someone reports on changes observed in 8 of 10 people, all who switched to a new HAART regimen, it is not known which changes were due to the switch, and which may have occurred without any therapy change.

Data from animal models showed that the loss of fat itself induces further metabolic changes, particularly elevations in triglycerides. Laboratory studies were also presented that demonstrated that PIs may interfere with some human proteases involved in controlling blood lipid levels. Similarly, laboratory studies were presented that showed that PIs make cells less sensitive to insulin, which is not beneficial.


Mineral Density In the Bones

Data presented on osteopenia, decreased bone mineral density, showed that while there are decreases in some people on HAART containing PIs, there are also decreases in some people on non-PI-containing regimens, as well as in HIV-positive people not on any therapy. Also, there seems to be an association with weight loss and osteopenia. However, the amount of time on HAART did not correlate with the degree of osteopenia. While there was some laboratory data presented that showed the PIs may interfere with vitamin D metabolism, and possibly decrease bone mineral density in this way, the clinical data does not yet support this as a direct cause.


Human Growth Hormone as Treatment

There were two small studies of using human growth hormone (HGH) in an attempt to decrease fat accumulation. Both these studies involved few people, and they were not randomized. HGH is very expensive and at higher doses can increase insulin resistance, and even result in diabetes. Since many people on HAART already have increased insulin resistance, there is a danger that HGH would worsen that condition. However, in a small study of lower dose HGH (4mg every other day), some increases in muscle mass and decreases in abdominal fat were observed, but less than at the previously studied higher doses. Additionally, though, there were still some increases in blood glucose (sugar) observed. So it still remains unclear what role HGH will have, if any, in the treatment of fat accumulation, although a larger randomized trial of lower dose HGH in people without evidence of insulin resistance may be helpful to address this question.


A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by Seattle Treatment Education Project. It is a part of the publication STEP Perspective.
 
See Also
An HIVer's Guide to Metabolic Complications
More Research on Lipodystrophy and Other Metabolic Complications

Tools
 

Advertisement